Skip to content
I have terrible muscle cramps from Symbicort. Any answers?
avatar
G8rgirl77 posted:
I've tried Hylands caplets, but the cramps keep coming. Does anyone using Symbicort have a solution to this problem?
Reply
FirstPrevious12NextLast
 
avatar
Aqua14 responded:
You could try eating foods high in potassium, like bananas (Google for a bigger list of such foods). I've read that the long-acting bronchodilator in Symbicort can cause low potassium levels.

You could also try taking calcium and magnesium supplements, as muscle cramps can also be caused by low levels of those two minerals. But I wouldn't take a potassium supplement without my doctor monitoring it, since too much potassium can seriously affect your heart, and it's easier to get to a too high level taking a supplement as opposed to eating foods containing potassium.

If those ideas don't help, definitely talk to your doctor for further suggestions. Personally I've not had that problem with Symbicort, but I tend to be Ms. Healthy in diet with lots of fruits & veggies daily, and I do take calcium and magnesium supplements as well in addition to my multi-vitamin, so perhaps that's why.

Hope these thoughts help. Take care & good luck. Judy
 
avatar
sgbl88 replied to Aqua14's response:
Along with what Judy said, a different medication like Advair or Dulera may work well for you without the side effects.

Take care and God bless.
Sonya
For unto us a child is born, unto us a Son is given... and His name shall be called Wonderful, Counselor, The mighty God, The everlasting Father, The Prince of Peasce Isaiah 9:6
 
avatar
pljohns replied to sgbl88's response:
Didn't have that problem with Symbacort, as I"m allergic to it, but boy do I have them with Brovana! I eat 2 banana's a day and take potassium and magnesium and still have the problems. I talked to my doc about it last week and she said it's just a side effect I have to live with since we've determined I can't handle a lower dose of the meds. It's tough being up most of the night with leg cramps!
Lynn
 
avatar
G8rgirl77 replied to Aqua14's response:
I also take calcium with minerals and Vitamin D daily. I am a pretty healthy eater, too, but may be its just not enough potassium. I've been trying to tough it out, but gosh, its so miserable!
 
avatar
choo_chu responded:
I take Symbicort as well. If I'm in a flare and am using my rescue inhaler quite a bit I get foot cramps. Otherwise I don't get them just from the Symbicort. I've never really figured out what to do about them. I hope you figure out a remedy for the cramps. They sure are a pain in the foot...hehe.
 
avatar
mamamurray4 replied to choo_chu's response:
I'm SO GLAD I found this! Not happy others are experiencing the cramps, but relieved it's not just me. The nurse at my pulmonologist's said they'd never had anyone else complain of cramps before after starting Symbicort, but to try a magnesium supplement and call back in a month if they're not better. I laughed. A MONTH? I must not have described them well enough. I have a pretty high tolerance for pain, but these cramps are like 30 minute charlie horses. They come and go without warning. I never know where they will hit.

Luckily magnesium helped. Asthma sucks, LOL!
 
avatar
mamamurray4 replied to mamamurray4's response:
The improvement I enjoyed after starting magnesium was short-lived. I increased from 250 to 400, but still. They grew increasingly worse until becoming intolerable yesterday. Several times I was hit with cramps that were merciless in both severity and duration. I didn't use my Symbicort last night or those morning. Left msg for the nurse. Will see what they say. I'd rather rely on rescue inhaler as needed than endure one more of those wretched cramps. Torture! And to think, they claimed they'd never heard of anyone having these from Symbicort. It's on their own list of side effects!! My inhalers cost $183 each. I must be stupid, haha!
 
avatar
cwille replied to mamamurray4's response:
Hi all,
I was just going through the board when i saw the conversation about cramps. I thought maybe it was me, but now i know different, i am also on symbicort, and i get foot cramps a lot, especially if i wiggle my toes. I have gotten cramps in my neck to, but I never thought about the symbicort. I guess I am going to have to ask my doc about it. I am also on asmanex and spiriva and prednisone, I thought maybe because I was on all those meds combined, but blew it off. Well thanks for the info, I have to admit I am learning a lot of things on the board. It's very comforting finding out that I am not the only one to have these symptons.

good luck to all.
 
avatar
tourretired replied to cwille's response:
I've read all the posts on muscle cramps and am glad I did. I thought they were due to other meds but I'm sure it's the symbacort now. Those night cramps are horrible. In the daytime I even get some hand cramps and groin muscle cramps. I'm going out to get a pot. mag. supplement but I'm also skipping tonights dose. I have a Dr. appoint in two days so I'll discuss it then with the Dr.
Thanks for all your sharing.
 
avatar
angir1982 responded:
Wow! I am not happy ya'll have the same problem but glad I'm not alone! I've had horrible muscle cramps for years and did not realize they could be a side effect of my years of Symbicort (which has been the best asthma med for me). Hylands Magnesia Phosphorica help me, but I wanted to figure out what is out of balance. Just started a couple of weeks ago taking Solaray Mega Multi Mineral and that seems to be really helping. I've been taking really good quality Calcium Magnesium supplements for years as well as prenatal vitamins- guess they just didn't have enough of what my body needs. This mineral supplement is the only thing I have found any significant relief from. Wish you all the best!
 
avatar
ShawnCronin responded:
Potassium is certainly a natural and organic mineral that assists people look and feel and stay healthy day-to-day. Whilst almost all of the potassium in the body is inside the cells, smaller volume, about 2 - 3 % of the complete potassium material inside the human body, of it is available away from the body cells. Potassium is necessary by our bodies to get smooth muscle as well as cell performance, cardiovascular system performance, muscular contraction, neural transmission, regarding the change of glucose in glycogen as well as building muscles, and so forth.

source : sideeffectsguide.org


It is generally known as 'natural diuretic' because it is very easily assimilated by the body and practically nearly 90 % of it is passed from the bowels and also filtering system. Merely because of the alkaline properties, it's a crucial mineral which assists our own body system preserve ph levels and then to preserve accurate amount of water within the body system. The most essential characteristics of potassium within the body will be to preserve blood pressure level controlled and also assist in intra-cellular nutritional exchange. It can also help to keep pimples, different hypersensitive reactions, physical weakness, kidney stones, and so forth., away.
 
avatar
An_250691 responded:
Check the ingredients in symbicort,...budesonide. Just type in ingredients in symbicort and then check side effect of budesonide
 
avatar
steeleman replied to mamamurray4's response:
check out ingredients in symbicort...budsonide. then looks at side effects for budsonide and u will see your problem. I was switched to dulera
 
avatar
steeleman replied to mamamurray4's response:
look up ingredients in symbicort..budesonide. Then looks up side effects of budesonide. Spread the news after you research it.


Helpful Tips

Asthma InhalersExpert
There are several types of inhalers for asthma. Some inhalers (inhaled steroids) are controller medications that are used on a daily basis ... More
Was this Helpful?
122 of 152 found this helpful

Related News

There was an error with this newsfeed

Related Drug Reviews

  • Drug Name User Reviews

Report Problems With Your Medications to the FDA

FDAYou are encouraged to report negative side effects of prescription drugs to the FDA. Visit the FDA MedWatch website or call 1-800-FDA-1088.

For more information, visit the Duke Health Asthma and Allergies Center